Alert archive / California / Wind Advisories in 2020

Wind Advisory 11, NWS San Francisco Bay Area, CA

December 6, 20209 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 6, 2020, 3:05 AM PST for 9 counties in California. It took effect at Dec 6, 2020, 11:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2020, 3:05 AM PST (11:05 UTC)
In effect from
Dec 6, 2020, 11:00 PM PST
Expired
Dec 7, 2020, 11:00 AM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS76 KMTR 061105
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
305 AM PST Sun Dec 6 2020

CAZ006-505>512-062200-
/O.NEW.KMTR.WI.Y.0011.201207T0700Z-201207T1900Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
305 AM PST Sun Dec 6 2020

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PST
MONDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph
  expected. Gusts over ridges up to 60 mph.

* WHERE...Entire Bay Area (North, South, and East Bay) and
  extending southward to the Santa Cruz Mountains and Diablo 
  Range.

* WHEN...From 11 PM this evening to 11 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and potential for power outages.

* ADDITIONAL DETAILS...Gusty offshore flow will originate in the
  North and East Bay hills then work it's way towards the coast
  and southward. Gusts may not mix down into the Santa Clara 
  Valley so that area has been excluded from the advisory.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be prepared for possible 
power outages.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
3 follow-up statements
106 
WWUS76 KMTR 062132
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
132 PM PST Sun Dec 6 2020

CAZ006-505>512-071200-
/O.CON.KMTR.WI.Y.0011.201207T0700Z-201207T1900Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
132 PM PST Sun Dec 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PST MONDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected. Gusts over ridges up to 60 mph. 

* WHERE...Entire Bay Area (North, South, and East Bay) and 
  extending southward to the Santa Cruz Mountains and Diablo 
  Range. 

* WHEN...From 11 PM this evening to 11 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and potential for power 
  outages. 

* ADDITIONAL DETAILS...Gusty offshore flow will originate in the 
  North and East Bay hills then work it's way towards the coast 
  and southward. Gusts may not mix down into the Santa Clara 
  Valley so that area has been excluded from the advisory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be prepared for possible
power outages.

&&

$$
385 
WWUS76 KMTR 071115
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
315 AM PST Mon Dec 7 2020

CAZ006-505>512-071900-
/O.CON.KMTR.WI.Y.0011.000000T0000Z-201207T1900Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
315 AM PST Mon Dec 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected. Gusts over ridges up to 60 mph.

* WHERE...Entire Bay Area (North, South, and East Bay) and 
  extending southward to the Santa Cruz Mountains and Diablo 
  Range.

* WHEN...Through 11 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and potential for power outages.

* ADDITIONAL DETAILS...Gusty offshore flow will originate in the
  North and East Bay hills then work it's way towards the coast
  and southward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
360 
WWUS76 KMTR 071856
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1056 AM PST Mon Dec 7 2020

CAZ006-505>512-072000-
/O.EXP.KMTR.WI.Y.0011.000000T0000Z-201207T1900Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
and Day Valley
1056 AM PST Mon Dec 7 2020

...WIND ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...

Sustained winds peaked across much of the Bay Area, Santa Cruz 
Mountains, and the Diablo Range early this morning, with the 
highest ridges reporting max gusts around 65-70mph around dawn. 
Since then have observed weaker sustained winds and wind
gusts regionwide. Continue to use caution while driving and be 
mindful of breezy conditions as some elevated areas may observe 
occasionally moderate winds over the next couple of hours. But 
for the most part expect an overall downward trend in winds 
through the rest of the afternoon, thus allowing this advisory to 
expire.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 5, 10:14 PM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 5, 10:14 PM PST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1014 PM PST Sat Dec 5 2020

.SYNOPSIS...Slight cooling trend through the weekend while a weak
cold front moves into Northern California. The upper low
associated with that cold front will slide southward Sunday night
and retrograde back towards the coast through Monday. This pattern
will create offshore flow with gusty winds over the mountains
during that period. Afterwards, dry weather with mild daytime
highs and cool nights will persist for the rest of the week.

&&

.DISCUSSION...as of 08:53 PM PST Saturday...The much talked about
weak cold front is finally here. In the general sense the frontal
passage looked mostly dry for the Bay Area with some showers or
drizzle was even possible the last few days on forecast models.
However, it's now looking even less likely for precip as
observations shows precip is well to the north. The closest bucket
tip thus far is NW of Ukiah at 0.01". The cold front is on the
verge of pushing into the Bay Area so some low level moisture and
terrain forcing may result in some drizzle, but confidence is
pretty low. One thing that did verify with front was cooler
temperatures and much higher humidity. The real winner for the Bay
Area is the much higher RH - up 10-40% over yesterday at this
time. Why is this so important? The higher humidity will initially
slow the start of fire weather concerns later in the weekend. The
front is still on track to pass through later this evening and
overnight. Some clearing will occur behind the front on Sunday,
but temperatures will cool a few degrees and RH remains up. Winds
will become more northerly through the day Sunday and eventually
northeasterly Sunday evening and Sunday night. Models have been
very consistent with offshore flow kicking in Sunday evening
peaking early Monday morning and remaining gusty through the day.
This is a little different than our typical diurnal offshore
overnight peaking and easing through the day. This time winds
remain gusty through the peak heating of the day. Winds still
appear to be strongest over the higher terrain (above 1000 feet),
especially the North and East Bay. Latest hi- res 1km WRF model
shows a gusts 55-65 mph for places like Mt St Helena early Monday.
Winds do ultimately subside Monday evening and into Tuesday. Now
back to the higher humidity - the higher humidity will persist
through Sunday evening and early Sunday night. The drier airmass
typically associated with offshore flow will not arrive until late
Monday morning. Thankfully the arrival will just be near the end
of the peak wind push. This slight disconnect and higher humidity
will help to mitigate overall fire concerns, which is why not
Watch is out right now. However, all that being said it is
important to say conditions will be near critical as fuel moisture
and energy release charts are in record territory.

Another byproduct of the offshore flow will be the warm up on
Monday and Tuesday. Current forecast has max temps in the 70s,
which is about 5-15 degrees above normal for December. It's
possible that a few are near record territory. It will not feel
like December early next week, especially when many are grasping
for any signs of rain.

&&

.AVIATION...as of 10:14 PM PST Saturday...For the 06z TAFs.
Predominantly VFR across the Bay Area with patchy fog and low
clouds around Monterey Bay, as seen on satellite night imagery.
Low clouds off the coastline are breaking up and not approaching
land. Overnight, can expect some locally dense fog in North Bay
valleys as RH's increase, and patchy fog elsewhere, with some
IFR/MVFR cigs. Gradual clearing Sunday morning with VFR conditions
from late morning through the afternoon and light winds. Winds
aloft increase significantly Sunday night, bringing LLWS concerns
to Bay Area terminals.

Vicinity of KSFO...VFR with a few high clouds passing over and
some low clouds offshore. Light NW winds becoming vrb overnight.
Cigs expected to form overnight with MVFR conditions likely and
possible IFR with patchy fog/low clouds through Sunday morning.
Clearing to VFR Sunday afternoon with generally light winds.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...IFR/MVFR/VFR with patchy fog and low
clouds, which appear to be dissipating. Redevelopment is possible
overnight with post-frontal low-level moisture, but confidence is
low. Clearing expected late morning to early afternoon with VFR
conditions. Light and vrb winds becoming SE overnight in the
Salinas Valley.

&&

.MARINE...as of 08:43 PM PST Saturday...Split flow with light
southerly winds in the waters north of the Golden Gate and
northerly winds in the southern waters through the evening.
Widespread northerly winds will return overnight into Sunday and
gradually increase throughout the day. Seas feature a moderate
period west-northwest swell that will continue through Sunday. The
combination of breezy winds and steep seas will result in
hazardous seas conditions, particularly for smaller vessels. A
large, long period northwest swell will arrive Monday, peak on
Tuesday, and bring potential hazards along the immediate coast.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm from 3 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 AM

&&

PUBLIC FORECAST: MM
AVIATION: Lorber
MARINE: Palmer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:26 AM PSTSmall Craft AdvisoryMTR6 days
Dec 6, 2:57 AM PSTGale WarningMTR32 hr
Dec 6, 3:18 AM PSTRed Flag WarningMTRAlameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 2 more38 hr
Dec 6, 3:38 AM PSTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma52 hr
Dec 6, 3:38 AM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma65 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.